Alert archive / Mississippi / Flash Flood Warnings in 2008

Flash Flood Warning 80, NWS Jackson, MS

August 16, 2008Leflore County, Sunflower County, Mississippi

NWS Jackson, MS issued this flash flood warning at Aug 16, 2008, 2:31 AM CDT for Leflore County, Sunflower County, Mississippi. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2008, 2:31 AM CDT (07:31 UTC)
Expired
Aug 16, 2008, 4:30 AM CDT
In force
119 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Leflore County, MS, Sunflower County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 157 km from the middle of the area, began a volume at 07:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 7.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2008-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2008-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
279 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
624 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 160731
FFWJAN
MSC083-133-160930-
/O.NEW.KJAN.FF.W.0080.080816T0731Z-080816T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
231 AM CDT SAT AUG 16 2008

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LEFLORE COUNTY IN NORTH CENTRAL MISSISSIPPI...
  SUNFLOWER COUNTY IN NORTHWEST MISSISSIPPI...

* UNTIL 430 AM CDT

* AT 227 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BLAINE

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3356 9030 3346 9071 3360 9077 3362 9070
      3362 9069 3362 9066 3364 9066 3373 9035

$$

OLB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 9:45 PM CDT, 4 hours 46 minutes earlier.

Area forecast discussion, Aug 15, 9:45 PM CDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
945 PM CDT FRI AUG 15 2008

.UPDATE...WILL ADD FFA TO FORECAST FOR TONIGHT AND SATURDAY.
CONVECTION CONTINUE TO DEVELOP ACROSS THE REGION...PRODUCING HEAVY
RAINFALL. IN ADDITION...THE WARM FRONT WAS SLOWLY MOVING NORTH AND
MORE STORMS WILL DEVELOP ACROSS THE CENTER OF THE CWA AND DRIFT NORTH
THROUGH TONIGHT AND FRIDAY. RAIN FROM EARLY IN THE WEEK...ADDED TO
RAINFALL AMOUNTS TODAY AND WHAT IS EXPECTED TOMORROW...COULD LEAD TO
RAPID RUN OFF. RADAR ESTIMATES FROM 3-5 INCHES FOR RAIN ALONG THE
HIGHWAY 82 CORRIDOR. THE WATCH AREA WILL BE ALONG AND NORTH OF  A
LINE FROM WINNSBORO TO CRYSTAL SPRINGS TO QUITMAN MISSISSIPPI. THE
REST OF THE FORECAST WAS OK.

&&

.AVIATION...
RAIN AND FOG WILL CONTINUE THROUGH MUCH OF THE PERIOD. SO WILL
MAINTAIN LIGHT RAIN AND FOG OVERNIGHT. VISIBILITIES MAY FALL INTO
LIFR CONDITIONS BRIEFLY AT SEVERAL SITES...SO WILL LIKELY GO WITH
MVFR CONDITIONS FOR TEMPO GROUPS. RAIN WILL BE DELAYED UNTIL SATURDAY
FOR HBG...ALTHOUGH AN ISOLATED SHOWER MAY APPROACH THE AREA FROM
SOUTH TONIGHT AND EARLY SATURDAY. WILL MAINTAIN VCSH FOR HBG. WILL GO
WITH -SHRA AND VCTS EVERYWHERE THROUGH 18Z. WILL TAPER RAIN OFF
AROUND 21Z FOR GLH/GWO/GTR AND END RAIN AROUND 00Z. WILL TAPER RAIN
OFF AROUND 00Z FOR JAN/MEI AND END RAIN AROUND 5Z. WILL START RAIN
AROUND 15Z FOR HBG AND CONTINUE THROUGH THE PERIOD. RIGHT NOW IT
LOOKS LIKE RAIN MAY LINGER AROUND HBG UNTIL 12Z SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       72  85  67  89 /  68  74  20  10
MERIDIAN      70  84  66  88 /  59  75  24  13
VICKSBURG     70  86  68  90 /  80  65  18  11
HATTIESBURG   71  83  69  89 /  50  84  31  23
NATCHEZ       72  83  68  87 /  69  74  25  22
GREENVILLE    69  88  64  91 /  66  43   9   5
GREENWOOD     68  88  66  90 /  57  47  10   6

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR MSZ018-019-
     025>058.

LA...FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR LAZ007>009-015-
     016-023-025.

AR...FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR ARZ074-075.

&&

7
Hazardous weather outlook, Aug 15, 10:50 PM CDT, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1050 PM CDT FRI AUG 15 2008

LAZ024-026-MSZ059>066-072>074-170400-
CATAHOULA-CONCORDIA-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
1050 PM CDT FRI AUG 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR .

.DAY ONE...TONIGHT AND SATURDAY

A FEW STRONG STORMS WILL BE POSSIBLE THROUGH TONIGHT FOR PORTIONS OF
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND CENTRAL MISSISSIPPI.
WIND GUSTS TO 50 MPH...FREQUENT DANGEROUS LIGHTNING AND DIME SIZED
HAIL WILL BE POSSIBLE.

ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE AGAIN SATURDAY.
DAMAGING WINDS WILL BE THE PRIMARY CONCERN...WITH THE POTENTIAL FOR
HAIL ALSO PRESENT. THE GREATEST AREA OF CONCERN WAS ALONG THE
INTERSTATE 20 CORRIDOR.

A FRONTAL BOUNDARY WILL STALL ACROSS THE CENTER OF OUTLOOK AREA
TONIGHT. SEVERAL UPPER LEVEL DISTURBANCES ARE FORECAST TO TRAVERSE
THE BOUNDARY AND COMBINE WITH AN INCREASINGLY MOIST AND UNSTABLE
AIRMASS EARLY SATURDAY AND CONTINUE INTO THE AFTERNOON. A FEW STORMS
MAY APPROACH SEVERE LIMITS.

A FLASH FLOOD WATCH IS IN EFFECT THROUGH SATURDAY AFTERNOON. SLOW
MOVING STORMS HAVE ALREADY PRODUCED RAINFALL AMOUNTS FROM 1 TO 3
INCHES ACROSS THE REGION TONIGHT. ANOTHER 2 TO 4 INCHES OF RAIN
IS POSSIBLE SATURDAY. THE GROUND REMAINS WET FROM RAIN EARLIER IN
THE WEEK...SO RAPID RUN-OFF WILL BE POSSIBLE...IN ADDITION TO WATER
THAT MAY COLLECT ON ROADWAYS AND OTHER LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED SATURDAY.

ARZ074-075-LAZ007>009-015-016-023-025-MSZ018-019-025>058-170400-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-TENSAS-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-
CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-
WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-ISSAQUENA-
SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-
1050 PM CDT FRI AUG 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR .

.DAY ONE...TONIGHT AND SATURDAY

ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE ACROSS THE EXTREME
SOUTHERN PORTIONS OF THE OUTLOOK AREA SATURDAY AFTERNOON. DAMAGING
WINDS WILL BE THE PRIMARY CONCERN...WITH THE POTENTIAL FOR HAIL ALSO
PRESENT. PERIODS OF HEAVY RAINFALL WILL CAUSE LOCALIZED FLOODING IN
POOR DRAINAGE AREAS.

SEVERAL UPPER LEVEL DISTURBANCES ARE EXPECTED TO MOVE ALONG A BOUNDARY
STRETCHED ACROSS THE CENTRAL PORTIONS OF THE AREA. AS THE FRONT SINKS
SOUTH INTO THE MOIST AND UNSTABLE AIRMASS SATURDAY AFTERNOON...A FEW
STORMS MAY APPROACH SEVERE LIMITS. WITH AN ABUNDANCE OF MOISTURE OVER
THE AREA...ANY THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE VERY
HEAVY RAINFALL. DUE TO HEAVY RAIN EARLIER IN THE WEEK...RAPID RUN-OFF
WILL BE POSSIBLE...IN ADDITION TO WATER THAT MAY COLLECT ON ROADWAYS
AND OTHER LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED SATURDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Aug 15, 9:45 PM CDT, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
945 PM CDT FRI AUG 15 2008

ARZ074-075-LAZ007>009-015-016-023-025-MSZ040>044-047>058-160345-
ASHLEY AR-CHICOT AR-MOREHOUSE LA-WEST CARROLL LA-EAST CARROLL LA-
RICHLAND LA-TENSAS LA-FRANKLIN LA-CLAIBORNE MS-SMITH MS-CLARKE MS-
JASPER MS-HINDS MS-NEWTON MS-LAUDERDALE MS-RANKIN MS-WARREN MS-
SCOTT MS-MADISON MS-LEAKE MS-SIMPSON MS-COPIAH MS-SHARKEY MS-
ISSAQUENA MS-YAZOO MS-MADISON LA-
945 PM CDT FRI AUG 15 2008

...A LONG BAND OF HEAVY RAIN AND SCATTERED STRONG THUNDERSTORMS WAS
BECOMING ORGANIZED OVER NORTHEAST LOUISIANA AND CENTRAL MISSISSIPPI.

A LONG BAND OF HEAVY RAIN AND SCATTERED STRONG THUNDERSTORMS CAPABLE
OF PRODUCING 1 TO 2 INCH RAINFALL AMOUNTS WAS LOCATED FROM 4 MILES
SOUTHWEST OF BASTROP LOUISIANA TO VICKSBURG TO STRINGER AND
APPROACHING SHUBUTA AT 945 PM CDT...MOVING NORTHEAST AT 20 MPH.

ALONG WITH THE HEAVY RAINS...DANGEROUS CLOUD TO GROUND LIGHTNING IS
LIKELY WITH THESE STORMS...ESPECIALLY NEAR VICKSBURG...MAGEE...AND
STRINGER TO HEIDELBURG AREAS THROUGH 1030 PM CDT.

PEOPLE IN NORTHEAST LOUISIANA PARISHES AND MUCH OF CENTRAL
MISSISSIPPI INCLUDING THE INTERSTATE 20 CORRIDOR SHOULD MONITOR
THESE STORMS CLOSELY.

40
Special weather statement, Aug 15, 11:27 PM CDT, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1127 PM CDT FRI AUG 15 2008

MSZ046-051-052-058-160525-
CLARKE MS-NEWTON MS-LAUDERDALE MS-KEMPER MS-
1127 PM CDT FRI AUG 15 2008

...LINE OF STRONG THUNDERSTORMS MOVING TOWARD MERIDIAN...

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN
OF ONE TO TWO INCHES WAS LOCATED FROM 3 MILES SOUTH OF LITTLE ROCK
TO 8 MILES SOUTHEAST OF SYKES AT 1127 PM CDT...MOVING NORTHEAST AT
20 MPH TOWARD THE MERIDIAN AREA.

DANGEROUS CLOUD TO GROUND LIGHTNING AND GUSTY WINDS OF 40 MPH ARE
ALSO LIKELY WITH THESE STORMS THROUGH MIDNIGHT AS THEY CROSS THE
MERIDIAN TO COLLINSVILLE AREAS.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN SOUTH CENTRAL KEMPER...LAUDERDALE...NORTHEASTERN NEWTON AND
NORTHEASTERN CLARKE COUNTIES SHOULD MONITOR THESE STORMS CLOSELY.

40

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 7:29 PM CDTSevere Thunderstorm WarningJANMadison, Rankin46 min
Aug 15, 8:25 PM CDTSevere Thunderstorm WarningJANRankin, Scott, Smith31 min
Aug 15, 10:00 PM CDTFlash Flood WatchJANAttala, Bolivar, Carroll, Choctaw, Claiborne, Clarke and 30 more13 hr
Aug 15, 10:40 PM CDTFlash Flood WarningJANJasper, Jones50 min

Nearby

Flash Flood Warnings in Mississippi, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.